MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC LONG SCALPEL HANDLE; HANDLE, SCALPEL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC LONG SCALPEL HANDLE; HANDLE, SCALPEL
Model Number 03.010.491
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the metal tip of the long scalpel handle broke off during the period between completion of a trochanteric femoral nail advanced (tfna) surgical procedure and the washing/sterilization period at the hospital.It is unknown how this part was broken off, and the broken tip could not be found.The distal tip of the helical blade/screw coupling screw assembly was found slightly bent and did not advance over guide wire during surgery.There was no post-operative device malfunction and no adverse events reported.Procedure outcome is unknown.There was no patient consequence.Concomitant device reported: unknown guide wire (part # unknown, lot # unknown, quantity # 1).This report is for one (1) long scalpel handle.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Concomitant device unknown guide wire (part # unknown, lot # unknown, quantity # 1).Reported in initial medwatch is no longer considered as concomitant device.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the metal tip of the long scalpel handle broke off during the period between completion of a trochanteric femoral nail advanced (tfna) surgical procedure and the washing/sterilization period at the hospital.It is unknown how this part was broken off, and the broken tip could not be found.There was no post-operative device malfunction and no adverse events reported.Procedure outcome is unknown.There was no patient consequence.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part: 03.010.491; synthes lot: h437896; supplier lot: n/a; release to warehouse date: march 14, 2018; expiration date: n/a; supplier: avalign technologies-nemcomed; manufactured by synthes.No nonconformance reports (ncrs) were generated during production.The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.A portion of the distal tip has broken off and the broken piece was returned.The remaining portions of the device have no damage.Device history record (dhr) review: the returned device was manufactured in march 2018.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Document/specification review: the following design drawings were reviewed during this investigation: scalpel assembly design drawing and scalpel tip component design drawing.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: an accurate dimensional inspection was not able to be performed because the break occurred at a radiused transition.Material analysis: the raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.Investigation conclusion: a definitive assignable root cause for the device breaking could not be determined based on the provided information.The most likely cause is excessive lever force.This complaint is confirmed, however, no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LONG SCALPEL HANDLE
Common Device Name
HANDLE, SCALPEL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8531512
Report Number2939274-2019-57571
Device Sequence Number1836950
Product Code GDZ
UDI-Device Identifier10886982069085
UDI-Public(01)10886982069085
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.491
Device Catalogue Number03.010.491
Device Lot NumberH437896
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2019
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer05/14/2019
05/23/2019
Initial Report FDA Received Date04/19/2019
Supplement Report FDA Received Date05/16/2019
05/24/2019
Patient Sequence Number1
Patient Age70 YR
Patient Weight77